Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
November 30, 2004

Daily Care, Insulin

Question from Cairo, Egypt:

My six year old son, diagnosed three years ago, is, in my opinion, receiving too much insulin for his weight. Now 22 kilograms (about 49 pounds), he gets three units of NovoRapid and 11 units of Insulatard in the morning; three units of NovoRapid in the afternoon; and three units of NovoRapid along with 11 units of Insulatard after dinner. He now has a flu and has been slightly ill for about 30 days. Is his dose, which is 31 units per day, normal for someone of his size? How/when can I go back to the 23 units he was taking before he got sick?

Answer:

During times of illness, it is normal for insulin requirements to rise, as the illness results in insulin resistance. The insulin requirement will usually go back down after the illness subsides. Although it is unusual for children his age to need so much insulin (most need about 1/2-3/4 unit per kg/day) some will need more insulin than others. His blood sugars will tell you when it’s time to cut back (once they start trending lower, I’d cut his dose back until you get to his pre-illness ranges).

LAD